Alabama, 2006

Winter Storm in Alabama, February 18, 2006

February 18, 2006 · NWS BMX · 3 events in 3 counties and zones

Freezing rain fell across northern Lamar, northern Winston and Marion Counties. 20 of an inch and occurred mainly on elevated surfaces such as trees and roadway overpasses.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Freezing rain fell across northern Lamar, northern Winston and Marion Counties. The freezing rain accumulations were generally 0.10 to 0.20 of an inch and occurred mainly on elevated surfaces such as trees and roadway overpasses. A few automobile accidents were attributed to icing on area overpasses. A few tree limbs were broken off due to the weight of the ice.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 18, 5:19 AM CST, 41 minutes earlier.

Area forecast discussion, Feb 18, 5:19 AM CST, 41 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR WATCH/WARNING SECTION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
519 AM CST SAT FEB 18 2006

...WINTER WEATHER HOUNDING NORTH CENTRAL ALABAMA FOR THE SECOND
WEEKEND IN A ROW...

.DISCUSSION...WELL ADVERTISED BOUT OF WINTER WEATHER IS ON OUR
DOORSTEPS...WITH WINTRY PRECIP HEADED SOUTH OUT OF TENNESSEE...AND
BEGINNING TO FALL IN PORTIONS OF NORTH ALABAMA AT THIS HOUR.
TEMPERATURES ARE TEASINGLY WARM AT THIS HOUR...BUT THE PRESSURE
GRADIENT...NORTH WINDS...AND IMPENDING PRECIP WILL TAKE CARE OF
THAT IN SHORT ORDER THIS MORNING. ALL IN ALL...THIS WINTER WEATHER
EVENT IS HOLDING CLOSE TO EXPECTATIONS. ANOTHER BRUSH WITH WINTRY
PRECIP IS IN THE OFFING FOR SUNDAY NIGHT...BUT CURRENTLY IS NOT
NEAR AS IMPRESSIVE AS THE SATURDAY EVENT. FOR MONDAY AND
BEYOND...WELL...LETS JUST SAY NO ONE WILL BE REACHING FOR THE SUN
SCREEN ANY TIME SOON. THE PINEAPPLE EXPRESS WILL REMAIN PARKED
OVER THE SOUTHERN STATES...AND THE BROAD UPPER TROUGH TO THE NORTH
LOOKS TO PROVIDE A FRESH SUPPLY OF UNDERCUTTING COLD AIR THROUGH
THE PERIOD...WHICH LEADS TO A REPETITIOUS STRING OF UPPER
DISTURBANCES AND RAIN CHANCES THROUGH NEXT WEEK.

.SHORT TERM...(TODAY THROUGH TUESDAY)FOR TODAY...COMPLICATED WINTER
WEATHER SITUATION ANTICIPATED ACROSS THE FORECAST AREA.  MAIN
CONCERN WILL BE FOR NORTHWEST PARTS OF CENTRAL ALABAMA...MAINLY
NORTH OF A LINE FROM VERNON TO JASPER.  THIS AREA HAS THE BEST
CHANCE TO SEE SIGNIFICANT ICE ACCUMULATIONS THROUGH THE DAY.  ALSO A
CONCERN WILL BE NORTHEAST ALABAMA...MAINLY NORTH OF A LINE FROM
ONEONTA...TO ANNISTON...TO HEFLIN.  ACCUMULATIONS OF ICE IN THIS
AREA WILL BE MUCH LIGHTER THAN IN NORTHWEST ALABAMA BUT COULD STILL
BE SIGNIFICANT ENOUGH TO CAUSE SOME TRAVEL PROBLEMS.

COLD AIR WILL CONTINUE TO FILTER INTO THE AREA THIS MORNING ALLOWING
TEMPERATURES TO FALL.  HIGHS TODAY WILL LIKELY BE MET AROUND
DAYBREAK NORTH OF INTERSTATE 20 AS TEMPERATURES ARE EXPECTED TO
REMAIN SOMEWHAT STEADY AND THEN FALL THROUGHOUT THE DAY.  SOUTH OF
INTERSTATE 20 WILL BE A TRICKY FORECAST AS MUCH DEPENDS HOW FAR AND
HOW FAST THE COLD AIR SINKS SOUTHWARD DURING THE DAY.  FOR THIS
REASON...FORECAST HIGHS AROUND MGM AND TOI WILL BE IN THE 50S WHILE
LOCATIONS NEAR THE BIRMINGHAM METRO AREA WILL BE IN THE 30S.

BELIEVE MOST PRECIPITATION WILL START OUT AS RAIN EARLY THIS MORNING
AND THEN GRADUALLY MIX WITH ICE PELLETS AND THEN EVENTUALLY TURN TO
FREEZING RAIN ACROSS NORTHWEST ALABAMA THIS MORNING.  AS PRECIP
MOVES EAST...RAIN WILL BEGIN LATER THIS MORNING ACROSS NORTHEAST
ALABAMA AND THEN GRADUALLY MIX WITH ICE PELLETS AND TURN TO FREEZING
RAIN AFTER NOON.  EXPECT WINTRY WEATHER IN NORTHEAST ALABAMA TO
MAINLY BE CONFINED TO THE HIGHER ELEVATIONS.  ONE THING THAT IS A
BIT OF GOOD NEWS IS THAT THIS MOISTURE WILL QUICKLY DEPART THE AREA
BY LATE AFTERNOON AND EVENING GIVING WAY TO ONLY LIGHT FREEZING
DRIZZLE AND POSSIBLY FLURRIES THROUGH MIDNIGHT.

PLEASE MONITOR PRODUCTS BHMWSWBMX AND BHMHWOBMX FOR ADDITIONAL
WEATHER INFORMATION AND UPDATES THROUGHOUT THE DAY.

FOR TONIGHT AND SUNDAY...PRECIP INTENSITY SHOULD BE WINDING DOWN
AS THE UPPER LEVEL DISTURBANCE HEADS OFF TO THE EAST...AND THE
ARCTIC BOUNDARY PUSHES SOUTHWARD INTO CENTRAL ALABAMA. ALTHOUGH
THE DYNAMICS ARE WEAK...BELIEVE THERE IS ENOUGH MOISTURE AND COLD
ADVECTION REMAINING TO CONTINUE A LIGHT WINTRY MIX...AND EVEN PUSH
IT FARTHER SOUTH ACROSS THE AREA. BY MORNING...EXPECT THE FROZEN
VARIETY TO BE PUSHING TOWARDS LIVINGSTON...CLANTON...ALEXANDER
CITY AND LAFAYETTE. DURING THE DAY SUNDAY...WITH THE ARCTIC
BOUNDARY WAVERING OVER THE AREA...BELIEVE THERE WILL STILL BE
ENOUGH MOISTURE...CONVERGENCE...AND ADVECTION TO EEK OUT SOME
LIGHT PRECIP...WARRANTING SLIGHT CHANCE POPS. ALL IN ALL...A
RATHER RAW AND CHILLY DAY CAN BE EXPECTED.

SUNDAY NIGHT...ROUND 2 WILL COME AT US QUICKLY...AS THE ARCTIC
BOUNDARY BEGINS TO WAVER NORTH AS A WARM FRONT...AND ANOTHER UPPER
LEVEL IMPULSE PASSES ACROSS THE SURFACE BOUNDARY.
UNFORTUNATELY...IT LOOKS LIKE THERE WILL BE ENOUGH COLD AIR LEFT
IN PLACE TO CAUSE SOME PROBLEMS IN THE FORM OF FREEZING RAIN OR
SLEET EARLY ON. THIS DOES NOT TAKE INTO ACCOUNT ANY EVAPORATIVE
PROCESSES...SO...WE WILL HAVE TO WATCH THIS LITTLE EVENT CLOSELY
AS WELL.

FOR MONDAY AND TUESDAY...ABOUT THE ONLY POSITIVE THING TO SAY IS
THAT THERE DOES NOT APPEAR TO BE A THREAT OF WINTER WEATHER.
OTHERWISE...THE SOGGY PATTERN CONTINUES. AS THE SURFACE ARCTIC HIGH
MODIFIES...AND SLIPS OFF THE ATLANTIC COAST...THE POLAR FRONT WILL
BEGIN TO SKOOCH NORTHWARD...ALL THE WHILE WITH THE CONTINUED ACTIVE
SOUTHWESTERLY FLOW ALOFT. SEEING ALL THE DISTURBANCES COMING AT US
IN THIS FLOW KINDA MAKES ME THINK OF SANDY DUNCAN AND HER WHEAT
THINS...ONE AFTER THE OTHER. SEE NO REASON TO DEVIATE TO ANY
SUBSTANTIAL DEGREE FROM GUIDANCE ON THE POPS THROUGH THE PERIOD...
ALTHOUGH TEMPS WERE TWEAKED A BIT TO ACCOUNT FOR CLOUDS AND PRECIP.

THANKS TO KNS/99...HUN...MEG...AND JAN FOR ALL THE HELP TONIGHT.

JD/81

.LONG TERM...(WEDNESDAY THROUGH SATURDAY).

A MESSY AND COMPLEX WEATHER PATTERN WILL ONCE AGAIN CONTINUE THROUGH
THE EXTENDED PORTION OF THE FORECAST.   MODELS CONTINUE TO BE ALL
OVER THE PLACE BUT ONE THING IS FOR SURE...IT DEFINITELY LOOKS
ACTIVE AND WET.  ZONAL FLOW ALOFT WILL CONTINUE ALLOWING IMPULSE
AFTER IMPULSE TO MOVE ACROSS THE AREA.  MAIN PROBLEM WITH THE
EXTENDED PORTION OF THE FORECAST IS THAT TIMING AND STRENGTH OF
THESE IMPULSES ARE DIFFICULT TO NAIL DOWN.  THUS A PATTERN OF OFF
AND ON RAIN IS EXPECTED WEDNESDAY THROUGH FRIDAY AS IMPULSES PUSH
THROUGH THE AREA.

SURFACE LOW PRESSURE SYSTEM WILL MOVE ACROSS THE AREA ON WEDNESDAY.
WITH PLENTY OF MOISTURE AVAILABLE...EXPECT A GOOD CHANCE OF RAIN
DURING THIS TIME FRAME.  FOR THURSDAY...IT LOOKS TO BE A QUIET DAY
FOR NOW...BUT IT IS WELL KNOWN THAT IN A PATTERN LIKE THIS...THAT
CAN CHANGE WITH THE NEXT MODEL RUN.  SO HAVE CONTINUED WITH POPS FOR
THURSDAY JUST IN CASE.  ANOTHER SYSTEM APPROACHES THE AREA THURSDAY
NIGHT AND FRIDAY...SO HAVE INCREASED POPS TO ACCOUNT FOR THIS NEXT
SYSTEM.  UPPER PATTERN FINALLY LOOKS TO CHANGE BY THE WEEKEND
ALLOWING NORTHWEST FLOW TO SET UP ACROSS THE AREA BRINGING COOLER
AND DRIER AIR.

KNS/99

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     39  28  42  31 / 100  30  10  40
ANNISTON    40  28  42  36 / 100  40  20  40
BIRMINGHAM  40  28  41  33 / 100  40  20  50
TUSCALOOSA  41  28  43  36 / 100  50  20  50
CALERA      41  31  42  34 / 100  50  20  40
AUBURN      51  32  47  37 /  90  70  20  30
MONTGOMERY  54  32  50  38 /  90  70  20  50
TROY        57  39  50  38 /  90  70  20  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING UNTIL
MIDNIGHT TONIGHT FOR ALZ011>015.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT TONIGHT FOR ALZ017>021-026.

&&

81/99
Hazardous weather outlook, Feb 17, 10:25 PM CST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1025 PM CST FRI FEB 17 2006

ALZ011>015-017>050-190425-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1025 PM CST FRI FEB 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

LIGHT FREEZING RAIN IS POSSIBLE NORTH OF A VERNON TO JASPER LINE
AFTER 3 AM CST...THOUGH SIGNIFICANT ICING IS NOT EXPECTED THROUGH
6 AM CST SATURDAY MORNING.

LIGHT RAIN WILL MOVE INTO NORTHWEST ALABAMA AFTER 3 AM CST.
WITH TEMPERATURES FALLING TO NEAR OR BELOW FREEZING...32 DEGREES...
NORTH OF A VERNON TO JASPER LINE...THE RAIN MAY SWITCH OVER TO LIGHT
FREEZING RAIN IN THESE AREAS.

ANY ICE ACCUMULATIONS THROUGH 6 AM CST WILL BE LIGHT...NO MORE THAN
0.05 INCH...AND BE CONFINED TO ELEVATED SURFACES SUCH AS BRIDGES...
POWERLINES...AND TREES.

A WINTER STORM WATCH REMAINS IN EFFECT AFTER 3 AM CST FROM LAMAR TO
WALKER COUNTY AND POINTS NORTHWEST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

FREEZING RAIN...UP TO ONE QUARTER INCH OF AN INCH...CAN BE EXPECTED
NORTH OF A SULLIGENT TO JASPER TO LOCUST FORK TO ANNISTON TO HEFLIN
LINE...MAINLY BETWEEN 6 AM CST AND 2 PM CST SATURDAY.

TEMPERATURES NORTH OF A SULLIGENT TO JASPER TO LOCUST FORK TO
ANNISTON TO HEFLIN LINE WILL FALL TO AROUND OR JUST BELOW FREEZING...
32 DEGREES...DURING THE MORNING HOURS.  ANY RAIN THAT FALLS INTO THIS
AIRMASS WILL FREEZE ON CONTACT WITH ELEVATED SURFACES SUCH AS POWER
LINES...TREES...AND OVERPASSES.

LOCATIONS NORTH OF A VERNON TO JASPER TO GADSDEN TO CENTRE LINE...
ESPECIALLY ON RIDGETOPS AND IN THE HIGHEST TERRAIN...HAVE THE
BEST CHANCE FOR SOME ICE ACCUMULATION SATURDAY MORNING AND
EARLY AFTERNOON.

MOST...IF NOT ALL...OF THE FREEZING RAIN WILL END BY 2 PM CST.

LIGHT FREEZING DRIZZLE AND MINOR ICING MAY OCCUR BETWEEN 2 PM CST
SATURDAY THROUGH 9 AM SUNDAY AS FAR SOUTH AS A CARROLLTON TO
TUSCALOOSA TO SYLACAUGA TO WEDOWEE LINE AS TEMPERATURES DROP
BELOW FREEZING.

BEYOND 9 AM CST SUNDAY...NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY BETWEEN 3 AM CST TONIGHT AND 6 PM CST SATURDAY NORTH OF
A SULLIGENT TO JASPER TO LOCUST FORK TO ANNISTON TO HEFLIN LINE.

MBS/91

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Lamar

When
February 18, 6:00 AM CST to 2:00 PM CST
Where
Lamar forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

Winter Storm, Marion

When
February 18, 6:00 AM CST to 2:00 PM CST
Where
Marion forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

Winter Storm, Winston

When
February 18, 7:00 AM CST to 2:00 PM CST
Where
Winston forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.149, -87.374 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489968, 5489969, 5489970.